Skip to content

Advertisement

  • Poster presentation
  • Open Access

Intracellular tenofovir-diphosphate accumulation in an HIV-infected patient with Fanconi syndrome and osteomalacia

  • ME Haverkort1,
  • BW van der Spek2,
  • PT Lips2,
  • WAT Slieker3 and
  • W Bronsveld3
Journal of the International AIDS Society201013(Suppl 4):P87

https://doi.org/10.1186/1758-2652-13-S4-P87

Published: 8 November 2010

Keywords

DidanosineOsteomalaciaBone Marrow OedemaTenofovir Disoproxil FumarateFanconi Syndrome

We present a patient with tenofovir disoproxil fumarate (TDF)-induced Fanconi syndrome, osteomalacia and concurrent nucleos(t)ide reverse transcriptase inhibitor related CD4 cell decline. Sequentially measured intracellular (ic) tenofovir-diphosphate (TFV-DP) levels were extremely high, with plasma TFV just slightly elevated.

In June 2008 a 53-year-old Caucasian male complained of severe pain in his lower extremities. He was diagnosed with HIV in 1995 and developed some polyneuropathy and severe lipoatrophy after initiation of ART in 1996. In September 2003 TDF 300 mg qd, didanosine (ddI) 250 mg qd and lopinavir-ritonavir (LPV-r) 400/100 mg bid were started. CD4 cells had increased from 136 to 489/mm3 by December 2007, but then slowly decreased to 181 despite a persistently undetectable HIV-1 RNA. There was 13 kg weight loss when he developed diabetes mellitus in April 2008. In May 2008 blood and urinalysis were compatible with Fanconi syndrome. Creatinine clearance (CCl) had decreased from 76 (2003) to 44 mL/min (GC). Serum 1,25(OH)-vitamin D was low (20 pmol/L), but 25(OH)-vitamin D and PTH were normal. MRI of feet and knees showed patchy bone marrow oedema without fractures, DXA demonstrated osteopenia and bone biopsy confirmed the diagnosis osteomalacia. While CCl decreased, plasma TFV increased only slightly (from 0.23 in July 2004 to 0.36 mg/mL in September 2008), but ic TFV-DP levels were found to be extremely high, 3630 fmol/106 cells (mean TFV-DP in patients on LPV-r 233.1 fmol/106 cells [1]). Eight weeks after TDF dose reduction and 2 weeks after TDF cessation ic TFV-DP was still high (310 fmol/106 cells), but plasma TFV was undetectable, illustrating the long ic half-life. Ic dideoxy adenosine-triphosphate (ddATP) levels were also high, 123 fmol/106 cells (n 5.06 fmol/106 cells) as were ddI plasma levels (max. 0.304 mg/L). TDF and ddI were replaced by raltegravir/nevirapine and phosphate, calcium and 1,25(OH)2-VitD temporarily supplemented. Two months later symptoms disappeared, CCl improved to 62 mL/min, CD4s increased (286 cells/mm3) and oral antidiabetics could be stopped.

This case illustrates the severe clinical impact of protracted unrecognised TDF-related toxicity and is suggestive of a causal relationship between TDF use, concomitant factors and ic TFV-DP accumulation (fig 1). A significant CD4 cell decline in patients with undetectable HIV-RNA on TDF- and/or ddI-containing ART should alert the physician to investigate for NRTI toxicity.
Figure 1

Figure 1

Authors’ Affiliations

(1)
Academic Medical Center, Amsterdam, Netherlands
(2)
VU University Medical Center, Amsterdam, Netherlands
(3)
Medical Center Alkmaar, Alkmaar, Netherlands

References

  1. Pruvost A, Negredo E, Théodoro F, et al: Pilot pharmacokinetic study of human immunodeficiency virus-infected patients receiving tenofovir disoproxil fumarate (TDF): investigation of systemic and intracellular interactions between TDF and abacavir, lamivudine, or lopinavir-ritonavir. Antimicrob Agents Chemother. 2009, 53: 1937-1943. 10.1128/AAC.01064-08.PubMed CentralView ArticlePubMedGoogle Scholar

Copyright

© Haverkort et al; licensee BioMed Central Ltd. 2010

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Advertisement